SAN DIEGO – Giving acetaminophen to patients who reported consuming ethanol did not adversely affect markers of liver damage in a meta-analysis of randomized, controlled trials.
"One of the questions we often get asked is the role of acetaminophen in patients with liver disease," according to Dr. Kennon J. Heard, who is an emergency medicine physician at the University of Colorado and director of the Medical Toxicology Fellowship at the Rocky Mountain Poison and Drug Center, Denver.
The findings of the meta-analysis suggest that "acetaminophen is safe in alcoholics," Dr. Heard said at the annual meeting of the Society of Hospital Medicine.
The meta-analysis included five trials involving 901 subjects (including patients who reported drinking ethanol) who were randomized to receive acetaminophen or placebo.
Dr. Heard and his associates looked at daily ALT measurements out to a mean of 4 days, a time period for which most of the studies had data.
They also looked for any evidence of liver injury or dysfunction, hepatotoxicity, or death.
The alanine aminotransferase (ALT) levels changed by a mean of 0.04 IU/L after starting acetaminophen or placebo, "less than a tenth of a point in ALT," reported Dr. Heard.
"Essentially, in this group of patients who consume alcohol, if you give them acetaminophen for 4 days, you don’t see any change in their ALT," according to Dr. Heard.
The study is to be published in the journal Pharmacotherapy.
When acetaminophen consumption continued beyond 4 days, ALT levels increased in most patients who consumed alcohol but also increased in 60% of nondrinkers.
"The changes in the alcoholics look exactly like the changes in the nonalcoholics," he said.
The median increase in ALT was between 10-20 IU/L.
Among patients who drink alcohol, the highest ALT level in the acetaminophen group was 312 IU/L, "which is pretty impressive until you see that in the placebo group, somebody went up 288" IU/L, he said.
The biggest increase in ALT was in a healthy nondrinking patient on acetaminophen, whose ALT increased by 638 IU/L.
Most importantly, none of the 551 people who received acetaminophen in those trials developed an increase in International Normalized Ratio, bilirubin level, or symptomatic liver injury, Dr. Heard and his associates found.
Dr. Heard said that he and his associates are now in the process of finishing a separate study that appears to confirm that these are asymptomatic, self-limiting elevations in ALT that will go away even if people stay on acetaminophen.
Such information is valuable, he said. "It is worth knowing that if you have someone who has an ALT elevation while taking acetaminophen, it may be the cause, and it is reasonable to stop the acetaminophen and see if their ALT elevations go away rather than do an extensive work-up for hepatitis," Dr. Heard said.